Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 5:42 PM CDT for Gove County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 5:42 PM CDT (22:42 UTC)
- Expired
- May 24, 2016, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:50 PM CDT | HAIL 1.75 | 7 Nw Pendennis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2293 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
082
WUUS53 KGLD 242242
SVRGLD
KSC063-242330-
/O.NEW.KGLD.SV.W.0093.160524T2242Z-160524T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
PENDENNIS...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10043 3871 10043 3874 10042 3889 10015
3870 10016
TIME...MOT...LOC 2242Z 246DEG 36KT 3875 10031
HAIL...1.25IN
WIND...60MPH
$$
LOCKHART/CLT3 follow-up statements
254
WWUS53 KGLD 242253
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM CDT TUE MAY 24 2016
KSC063-242330-
/O.CON.KGLD.SV.W.0093.000000T0000Z-160524T2330Z/
GOVE KS-
553 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN GOVE COUNTY...
AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
UTICA...MOVING NORTHEAST AT 40 MPH. GOLF BALL HAIL WAS LOCATED ALONG
THE GOVE AND LANE COUNTY LINE.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10040 3875 10041 3889 10015 3870 10016
TIME...MOT...LOC 2252Z 246DEG 36KT 3879 10019
HAIL...1.75IN
WIND...60MPH
$$
LOCKHART/CLT853
WWUS53 KGLD 242311
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM CDT TUE MAY 24 2016
KSC063-242330-
/O.CON.KGLD.SV.W.0093.000000T0000Z-160524T2330Z/
GOVE KS-
611 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN GOVE COUNTY...
AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TREGO CENTER...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN GOVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10034 3882 10028 3889 10015 3870 10016
TIME...MOT...LOC 2311Z 246DEG 36KT 3887 9996
HAIL...1.25IN
WIND...60MPH
$$
LOCKHART/CLT468
WWUS53 KGLD 242329
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM CDT TUE MAY 24 2016
KSC063-242339-
/O.EXP.KGLD.SV.W.0093.000000T0000Z-160524T2330Z/
GOVE KS-
629 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY WILL
EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3870 10034 3882 10028 3889 10015 3870 10016
TIME...MOT...LOC 2326Z 246DEG 36KT 3887 9996
$$
LOCKHART/CLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:46 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 24, 2:46 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 146 PM MDT TUE MAY 24 2016 .SHORT TERM...(Today through Thursday night) Issued at 249 AM MDT Tue May 24 2016 Due to current ongoing storms and severe weather will wait to issue the morning forecast until severe watch 202 is cancelled. Southwest flow will persist across the central plains from today through Thursday night. A surface trough will exist over eastern Colorado today and tonight. The trough will move into northwest Kansas Wednesday and Wednesday night and then align itself along the Colorado/Kansas border Thursday night. a shortwave is advertised to come through the flow this afternoon and evening. The surface wind field suggests convergence to support thunderstorm initiation across the northern fa. There is good instability and shear to produce severe thunderstorms. Subsidence moves into the fa Wednesdays morning behind the exiting shortwave. Even through there is an apparent weak disturbance in the flow WEDNESDAY afternoon, dynamics and instability are weak so will make pops nil until late evening when some lift is shown mainly across the far north fa. Subsidence follows Thursday morning so pops will be nil. A strong shortwave comes into the area Thursday afternoon and night. Good dynamics with this feature warrant higher chance pops. Max temperatures today through Thursday should range from the upper 70s in eastern Colorado to the lower 80s across northwest Kansas. Min temperatures tonight should cool to the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 146 PM MDT Tue May 24 2016 Going into Wednesday night...weak surface low out over the Central Plains ahead of slow moving upper low/trough over the Rockies...will combine with a boundary over the Kansas/Nebraska border to bring some light rw/trw activity to mainly northern areas thru the overnight period. By Thursday as upper trough/low begins to shift eastward into the plains and exits the area slowly by late Friday. some mid level ridging will allow for periods of dry conditions going into the first half of the weekend...do expect increase in areal coverage of rw/trw late Saturday night on through the beginning of next week as a couple of shortwave move around the base of approaching upper low from the Pacific NW/Northern Rockies. The entire Tri State region will have chances for trw/rw for much of the extended period. Lowest probability will occur on Saturday as weak ridigng occurs. Best chances for precip will occur Thursday and Thursday night with the arrival of the enhanced dynamics of the upper low combining with remnants of surface low/frontal boundary. SPC currently has a slight risk for severe wx for the entire cwa w/ focus on eastern/northern areas ahead and north of low where best moisture/lift will occur...aided in part along the remnants frontal boundary. Blocking h5 ridge over the eastern portion of the country will stall the exit of this system...allowing for wrap-around moisture to keep chances for trw/rw into Friday before tapering off. For temps...looking for mainly near to above normal numbers for the extended period with mainly mid to upper 70s for daytime highs. Some locales in eastern/southeastern zones could reach the lower 80s. The slow passage of the upper low Thursday/Friday will provide enough caa into nw zones to keep upper 60s for some areas. Overnight lwos will range in the 50s with some upper 40s in ne Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1202 AM MDT Tue May 24 2016 MVFR stratocu slowly breaking up and lifting at KGLD. Expecting marginally VFR conditions to take hold shortly. Afternoon thunderstorms will develop once again today. Anticipating development along a remnant outflow boundary over southwest Kansas with storms moving northeast into northwest Kansas. This area of storms could impact KGLD but anticipate most activity to remain southeast. Therefore, only mentioned VCTS for KGLD. Another area of storms will develop near the Denver Metro, spreading east through the evening. It is this area of storms that are most likely to impact KMCK. A late evening arrival seems most probable from latest suite of guidance. Late tonight, LLWS may develop as a low level jet strengthens. Remain a little unsure on the timing and height of the LLWS so for now did not input LLWS into the TAF. Stratus/fog development is forecast along a boundary over northeast Colorado. This deserves a watchful eye depending on how storms impact the boundary layer. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...JN AVIATION...RRH
Hazardous weather outlook, May 24, 3:54 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 254 PM MDT TUE MAY 24 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252100- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 254 PM MDT TUE MAY 24 2016 /354 PM CDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREATS WILL BE LARGE HAIL, IN EXCESS OF 2 INCHES IN DIAMETER, AND DAMAGING WINDS. HEAVY RAIN AND FLASH FLOODING IS ALSO EXPECTED WITH SLOW MOVING THUNDERSTORMS. LOCATIONS THAT RECEIVED HEAVY RAIN LAST NIGHT IN SHERIDAN AND GRAHAM COUNTIES IN KANSAS ARE UNDER THE HIGHEST THREAT FOR FLASH FLOODING. A TORNADO THREAT WILL DEVELOP OVER NORTHEAST COLORADO THIS EVENING. IN ADDITION, THUNDERSTORMS SOUTH AND EAST OF A NORTON KANSAS TO COLBY KANSAS TO TRIBUNE KANSAS LINE WILL BE CAPABLE OF PRODUCING TORNADOES, POTENTIALLY STRONGER, LONGER-TRACKED TORNADOES. THESE STORMS NEED TO BE MONITORED VERY CLOSELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING, GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS. SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT ACROSS THE TRI STATE AREA. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 24, 1:13 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 2 W SAINT PETER 39.19N 100.13W
05/24/2016 E7.50 INCH GRAHAM KS PUBLIC
PUBLIC REPORT RELAYED BY EMERGENCY MANAGEMENT.
1025 AM HEAVY RAIN 6 SW HOXIE 39.29N 100.52W
05/24/2016 E2.50 INCH SHERIDAN KS EMERGENCY MNGR
SECOND HAND INFORMATION PASSED ALONG.
1025 AM HEAVY RAIN MENLO 39.36N 100.72W
05/24/2016 E2.00 INCH THOMAS KS EMERGENCY MNGR
SECOND HAND INFORMATION.
1025 AM HEAVY RAIN 11 E HOXIE 39.36N 100.23W
05/24/2016 E5.00 INCH SHERIDAN KS EMERGENCY MNGR
OCCURRED NEAR SHERIDAN LAKE. SECOND HAND INFORMATION.
1025 AM HEAVY RAIN 1 W MORLAND 39.35N 100.10W
05/24/2016 E4.00 INCH GRAHAM KS PUBLIC
NEARLY FOUR INCHES OF RAIN REPORTED.
1025 AM FLASH FLOOD SAINT PETER 39.19N 100.09W
05/24/2016 GRAHAM KS EMERGENCY MNGR
A FEW DIRT ROADS WASHED OUT NEAR SAINT PETER AFTER LAST
NIGHTS RAINFALL. VIDEO POSTED ON SOCIAL MEDIA OF A LOT OF
WATER GOING THROUGH A CULVERT.
&&
RHUSTEDLocal storm report, May 24, 1:17 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 5 SW BOGUE 39.31N 99.75W
05/24/2016 M4.10 INCH GRAHAM KS PUBLIC
SOCIAL MEDIA REPORT.
&&
RHUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:53 PM CDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| May 23, 11:28 PM CDT | Special Weather Statement | GLD | Graham | 47 min |
| May 23, 11:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 19 min |
| May 24, 12:01 AM CDT | Special Weather Statement | GLD | Graham | 44 min |
| May 24, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 44 min |
| May 24, 12:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 49 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 16 min |
| May 24, 1:00 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| May 24, 1:13 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 30 min |
| May 24, 1:30 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 30 min |
| May 24, 1:42 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 23 min |
| May 24, 1:51 AM CDT | Special Weather Statement | GLD | Graham | 39 min |
| May 24, 2:07 AM CDT | Special Weather Statement | GLD | Decatur | 38 min |
| May 24, 2:33 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 27 min |
| May 24, 2:39 AM CDT | Special Weather Statement | GLD | Graham | 51 min |
| May 24, 2:49 AM CDT | Special Weather Statement | GLD | Decatur | 41 min |
| May 24, 3:01 AM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| May 24, 3:09 AM CDT | Special Weather Statement | GLD | Sheridan | 51 min |
| May 24, 3:43 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 62 min |
| May 24, 3:51 AM CDT | Special Weather Statement | GLD | Thomas | 39 min |
| May 24, 4:18 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 5 hr |
| May 24, 5:30 AM CDT | Special Weather Statement | GLD | Norton | 45 min |
| May 24, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.